Missouri, 2013

Hail in Missouri, June 16, 2013

June 16, 2013 · NWS LSX · 5 events in 3 counties and zones

Thunderstorm complex moved through region. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm complex moved through region. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 5:44 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 5:44 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SUN JUN 16 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 252 PM CDT SUN JUN 16 2013

EYES FOCUSED TO OUR WEST WHERE ONE OR MORE MCS WILL DEVELOP
TONIGHT AND TRACK SOUTHEAST TOWARD THE LOWER MISSOURI RIVER
VALLEY AND OZARKS REGION AFTER 06Z. SHORT TERM MODEL GUIDANCE IS
REALLY ALL OVER THE PLACE IN REGARDS TO PLACEMENT AND TRACK OF
THESE SYSTEMS. GENERALLY HAVE RAMPED UP POPS AFTER 06Z...THINKING
THAT THERE MAY BE SOME CONVECTION DEVELOPING ON THE WARM ADVECTION
WING AHEAD OF THE APPROACHING MCS. HAVE MAINTAINED LIKELY POPS
ACROSS THE SOUTHERN HALF OF THE CWA ON MONDAY AS WEAKENING
CONVECTIVE SYSTEM OR REMNANT CIRCULATION MOVES EAST ACROSS THE
CWA.

SURFACE HIGH PRESSURE WILL THEN BUILD SOUTH INTO THE REGION
ON TUESDAY AND WEDNESDAY WITH SLIGHTLY BELOW AVERAGE TEMPERATURES
A DRY CONDITIONS EXPECTED.

CVKING

.LONG TERM...(THURSDAY THROUGH NEXT SUNDAY)
ISSUED AT 252 PM CDT SUN JUN 16 2013

A TRANSITION FROM A RELATIVELY COOL NORTHWEST FLOW ALOFT TO A
MORE SUMMER LIKE UPPER LEVEL RIDGE BUILDING INTO THE MID SECTION
OF THE COUNTRY WILL TAKE PLACE. COULD SEE A COUPLE CHANCES OF
THUNDERSTORMS THURSDAY AND FRIDAY BEFORE THE RING OF FIRE LIFTS
NORTH OF THE CWA. OTHERWISE...AFTERNOON HIGH TEMPERATURES WILL
RISE INTO THE 90S BY NEXT WEEKEND.

CVKING

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 644 PM CDT SUN JUN 16 2013

WEAK FRONTAL BOUNDARY ACROSS FORECAST AREA TO REMAIN OVER REGION
THROUGH FORECAST PERIOD. LIGHT AND VARIABLE WINDS WITH PLENTY OF
LOW LEVEL MOISTURE...SO SOME PATCHY FOG/MVFR VSBYS POSSIBLE OVERNIGHT.
OTHERWISE...STILL HARD TO PIN DOWN PCPN CHANCES...TAFS TO REMAIN
DRY THROUGH FORECAST PERIOD...EXCEPT FOR KCOU. BELIEVE THEY WILL
BE ON EASTERN FRINGES OF MCS THAT DEVELOPS OVER KS TONIGHT...SO
KEPT VCTS MENTION IN TAF AFTER 15Z MONDAY.

SPECIFICS FOR KSTL...WEAK FRONTAL BOUNDARY ACROSS FORECAST AREA TO
REMAIN OVER REGION THROUGH FORECAST PERIOD. LIGHT AND VARIABLE
WINDS WITH PLENTY OF LOW LEVEL MOISTURE...SO SOME PATCHY FOG/MVFR
VSBYS POSSIBLE BETWEEN 09Z-13Z MONDAY. OTHERWISE...STILL HARD TO PIN
DOWN PCPN CHANCES...TAF TO REMAIN DRY THROUGH FORECAST PERIOD.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 2:43 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT SUN JUN 16 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
343 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CVKING

In the hours before

Local storm report, Jun 16, 2:33 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      4 SSW MOUNT STERLING    39.94N  90.79W
06/15/2013                   BROWN              IL   EMERGENCY MNGR

            *** 1 FATAL *** A CAR WAS SWEPT OFF COUNTY ROAD 550N
            APPROXIMATELY 1.5 MILES WEST OF HIGHWAY 107...WHEN
            ATTEMPTING TO DRIVE THROUGH AN ESTIMATED TWO FEET OF
            FLOWING WATER...A TWO YEAR OLD STRAPPED IN THE BACK SEAT
            DROWN WHILE THE DRIVER WAS ABLE TO ESCAPE.

&&

TILLY

The radar

The St Louis radar (KLSX), 32 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Franklin

When
June 16, 7:15 PM CST
Where
Franklin County, Washington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.550, -91.000

Hail, Franklin

When
June 16, 7:20 PM CST
Where
Franklin County, 1.94 mi E of South Pt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.528, -90.944

Hail, St. Louis

When
June 16, 8:41 PM CST to 8:43 PM CST
Where
St. Louis County, 0.14 mi WNW of Clarkson Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.621, -90.582

Hail, St. Charles

When
June 16, 8:55 PM CST to 8:57 PM CST
Where
St. Charles County, 1.23 mi WSW of Harvester to 0.93 mi E of Harvester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.745, -90.602

Hail, St. Charles

When
June 16, 9:12 PM CST
Where
St. Charles County, 0.67 mi S of St Charles
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.770, -90.499

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463328, 463329, 463330, 463331, 463332.